Alert archive / Arizona / Dust Storm Warnings in 2017

Dust Storm Warning 3, NWS Tucson, AZ

July 19, 2017Cochise County, Graham County, Greenlee County, Arizona

NWS Tucson, AZ issued this dust storm warning at Jul 19, 2017, 6:15 PM MST for Cochise County, Graham County, Greenlee County, Arizona. It was in force for 105 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 2017, 6:15 PM MST (01:15 UTC)
Expired
Jul 19, 2017, 8:00 PM MST
In force
105 min
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ

The radar

The Tucson radar (KEMX), 128 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 1.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2017-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 709 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2017-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
709 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1571 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

188 
WWUS75 KTWC 200115
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
615 PM MST Wed Jul 19 2017

AZZ508-509-200300-
/O.NEW.KTWC.DS.W.0003.170720T0115Z-170720T0300Z/
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
Including the cities of Douglas and Safford
615 PM MST Wed Jul 19 2017

...DUST STORM WARNING IN EFFECT UNTIL 8 PM MST THIS EVENING...

The National Weather Service in Tucson has issued a Dust Storm
Warning for areas near Interstate 10 in Cochise county, which is 
in effect until 8 PM MST this evening.

* IMPACTS...Blowing dust can restrict visibilities to below one
  mile posing a significant hazard to motorists.

* TIMING...Until 8 pm tonight.

* WINDS...East to southeast wind 20 to 30 mph with gusts up to 40
  mph

* VISIBILITY...Dropping to near zero at times, especially along
  Interstate 10 from the Arizona/New Mexico state line west to
  Willcox. Lower visibilities are possible as far north as 
  Safford and Duncan and as far south as Douglas.

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Dust Storm Warning means severely limited visibilities are
expected with blowing dust. Blowing dust can quickly reduce
visibility...causing accidents that may involve chain collisions
and multiple pileups. If dense dust is observed blowing across or
approaching a roadway...pull your vehicle off the pavement as far
as possible to stop. Turn off the lights...Set the emergency
brake...and take your foot off of the brake pedal to ensure brake
lights are not illuminated.

Persons with respiratory problems should stay indoors until the
storm passes.

Stay tuned to NOAA Weather Radio...commercial radio or television
stations...or your cable television provider for later statements
concerning this dust storm.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
1 follow-up statement
342 
WWUS75 KTWC 200258
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
758 PM MST Wed Jul 19 2017

AZZ508-509-200400-
/O.EXP.KTWC.DS.W.0003.000000T0000Z-170720T0300Z/
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
Including the cities of Douglas and Safford
758 PM MST Wed Jul 19 2017

...DUST STORM WARNING WILL EXPIRE AT 8 PM MST THIS EVENING...

The threat of widespread blowing dust has ended. However there
will still be some isolated pockets of visibilities around one
mile through 9 pm, especially along Interstate 10.

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this dust storm warning went out at Jul 19, 2:50 PM MST, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 19, 2:50 PM MST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
250 PM MST Wed Jul 19 2017

.SYNOPSIS...Scattered to numerous afternoon and evening thunderstorms
will prevail through this weekend. The greatest thunderstorm
coverage should occur east to south of Tucson with lesser
thunderstorm activity west of Tucson. Below normal daytime
temperatures will also prevail into the weekend.

&&

.DISCUSSION...Another active afternoon across portions of southeast
Arizona with storms firing across Cochise, Santa Cruz, Graham,
eastern Pima and eastern Pinal counties so far. Expect shower and
storm development to continue through the rest of the afternoon and
into the evening hours tonight before diminishing. Overall, flash
flood threat is down from the last couple of days with relatively
fast steering flow/storm motion. Drier air noted earlier in the day
on water vapor and Blended Total Precip Water imagery has overspread
northern Greenlee and Graham counties and shut down convection for
the time being in those areas. PW values in these areas have fallen
into the 0.70-0.90 inch range with visible satellite imagery
indicating just some flat cumulus clouds. Very little convective
activity also noted upstream in western New Mexico under the core of
drier air. Otherwise, storms are firing all along and out ahead of
this dry air boundary residing over far eastern Cochise, Graham and
southern Greenlee counties attm.

Not much change in thinking with the forecast going forward. The
western half of the state will begin to dry out Thursday and Friday,
with the eastern half of the state remaining quite moist and active.
A weak upper low/inverted trough is progged to move northward from
Chihuahua, Mexico and set up along the Arizona/New Mexico border
Thursday into Friday enhancing storm development across eastern
portions of the forecast area. In addition, the brisk steering flow
of today will become light Thursday into Friday, so storms that do
form those days will have an increased flash flood potential. The
overall pattern then shows very little change Saturday through
Monday of next week, as deep moisture once again surges northward
across the state increasing precipitation chances areawide, but
especially from Tucson and points south and east. Some drying is
then noted mid to late next week, but the latest models runs are not
quite as aggressive with this drying. Grids/text products show a
lowering of pops next Tuesday and Wednesday in response to this
drying, especially west of Tucson.

Daytime high temperatures will remain below normal into early next
week and then near normal mid to late next week.

&&

.AVIATION...Valid thru 21/00Z.
Scattered to numerous TSRA/SHRA this afternoon/evening, then
isolated to scattered -TSRA/-SHRA mainly west/northwest of KTUS late
tonight into early Thursday morning. Scattered to numerous TSRA/SHRA
developing again Thursday afternoon. Otherwise, VFR conditions with
cloud decks generally 5k-10k ft AGL, and surface wind variable in
direction mainly less than 12 kts. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...Scattered to numerous mainly afternoon and evening
thunderstorms will continue the rest of the work week with locally
heavy rains. A bit of an uptick in the number of storms is likely
later this weekend into early next week. Temperatures will remain
below normal with a continuation of elevated humidity levels. 20-
foot winds will mainly remain below 15 mph with the exception of
strong outflow winds in the vicinity of thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Zell

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 19, 12:22 PM MST, 5 hours 53 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1222 PM MST WED JUL 19 2017

AZZ509-510-192015-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
1222 PM MST WED JUL 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREENLEE COUNTY UNTIL 115
PM MST...

At 1222 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles east of Clifton, or 24 miles west of Buckhorn, moving west at
10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Clifton, Morenci and Guthrie.

LAT...LON 3280 10928 3303 10947 3307 10914 3292 10904
      3289 10905
TIME...MOT...LOC 1922Z 078DEG 11KT 3297 10912

Leins
Special weather statement, Jul 19, 1:55 PM MST, 4 hours 20 minutes before
Special Weather Statement
National Weather Service Tucson AZ
155 PM MST WED JUL 19 2017

AZZ507-513-192200-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
155 PM MST WED JUL 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE AND
NORTHEASTERN SANTA CRUZ COUNTIES UNTIL 300 PM MST...

At 155 PM MST, Doppler radar was tracking a strong thunderstorm over
Huachuca City, or near Sierra Vista, moving northwest at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Sierra Vista, Benson, Huachuca City, Sierra Vista Southeast, Fort
Huachuca, Charleston, Whetstone and Elgin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3159 11008 3148 11022 3175 11063 3193 11046
TIME...MOT...LOC 2055Z 129DEG 22KT 3165 11031

LEINS
Special weather statement, Jul 19, 3:15 PM MST, 3 hours before
Special Weather Statement
National Weather Service Tucson AZ
315 PM MST WED JUL 19 2017

AZZ502-504>506-192315-
Tohono O'odham Nation including Sells-Southeast Pinal County
including Kearny/Mammoth/Oracle-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-South Central Pinal County including
Eloy/Picacho Peak State Park-
315 PM MST WED JUL 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA AND SOUTH
CENTRAL PINAL COUNTIES UNTIL 415 PM MST...

At 315 PM MST, Doppler radar was tracking a strong thunderstorms
near Tucson Estates and Marana, moving northwest at 5 mph.

Wind gusts of 50 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Tucson, Marana, Flowing Wells, Avra Valley, Tucson Estates, Casas
Adobes, Tortolita, Saguaro National Park West, Red Rock, Picture
Rocks and Silver Bell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3230 11100 3215 11121 3240 11162 3266 11124
TIME...MOT...LOC 2215Z 137DEG 6KT 3229 11117

French
Special weather statement, Jul 19, 4:18 PM MST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Tucson AZ
418 PM MST WED JUL 19 2017

AZZ502-505-192345-
Tohono O'odham Nation including Sells-South Central Pinal County
including Eloy/Picacho Peak State Park-
418 PM MST WED JUL 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PINAL COUNTY UNTIL
445 PM MST...

At 415 PM MST, Doppler radar was tracking several strong
thunderstorms near Picacho Peak and Red Rock, moving west at 5 to 10
mph.

Winds in excess of 45 mph, heavy rain and localized blowing dust
will be possible with this storm.

Locations impacted include...
Eloy, Picacho Peak, Friendly Corners and Picacho.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3264 11130 3251 11137 3252 11190 3286 11151
TIME...MOT...LOC 2315Z 111DEG 6KT 3261 11140

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 5:03 PM MSTAreal Flood AdvisoryTWCPinal117 min
Jul 19, 6:23 PM MSTSpecial Weather StatementTWCSanta Cruz52 min
Jul 19, 8:21 PM MSTSpecial Weather StatementTWCGraham39 min
Jul 19, 9:26 PM MSTFlash Flood WarningTWCGraham94 min
Jul 19, 10:54 PM MSTAreal Flood AdvisoryTWCGraham3 hr
Jul 20, 1:03 PM MSTSpecial Weather StatementTWCSanta Cruz27 min
Jul 20, 1:20 PM MSTSpecial Weather StatementTWCSanta Cruz25 min
Jul 20, 1:38 PM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr
Jul 20, 1:54 PM MSTFlash Flood WarningTWCSanta Cruz2 hr
Jul 20, 3:56 PM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr

Nearby

Dust Storm Warnings in Arizona, 2017Every dust storm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.